MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. DISPOSABLE BALLOON CATHETER

OLYMPUS MEDICAL SYSTEMS CORP. DISPOSABLE BALLOON CATHETER
Model Number B5-2C
Medical Device Problem Code Separation Problem (4043)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 04/10/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The suspect device has been returned to olympus for evaluation.The investigation is in process.Once the investigation has been completed, a supplemental report will be submitted with device evaluation results.
 
Event or Problem Description
The customer reported to olympus, during a bronchoscopy for foreign matter (teeth) removal, the balloon tip came into contact with the sharp edge of the teeth upon removal, broke, and simultaneously fell into the patient's lungs (bronchus, posterior segment left lung).The shape of the endoscope fit the left lung location and the endoscope angle state was up.The procedure was successfully completed and the teeth were removed with basket forceps.The physician was unable to locate the device fragment but it was confirmed in the lungs by unplanned diagnostic x-ray.The device fragment was left in the patient.There was no resistance when passing the balloon catheter through the back of the foreign body.The clearance was narrow between the foreign body and the bronchus lumen.The physician attempted to locate and retrieve the device fragment with a thin endoscope but was unsuccessful.The physician has administered the patient cough-inducing medications.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide additional information from the customer, the results of the legal manufacturer¿s investigation and the results of the device history records (dhr) review.H4: 2021march.The dhr for this device were reviewed and all records indicated the product was manufactured according to all applicable procedures and met final product release criteria.No abnormalities were found.A definitive root cause was not identified.Based on the available information, the legal manufacturer determined the probable cause of the failure is likely due to: mechanism causing the reported event might be the following: while an attempt was made to collect the foreign material (tooth), the tube got stuck in between the foreign material and the bronchus.When an attempt was made to collect the foreign material (tooth) by pulling the tube, the tube was pressed against the foreign material.An additional force was applied to the tube causing it to break.The balloon deflated due to the breakage of the tube.The instructions for use state: (gw8713 rev.29) do not use the balloon catheter to retrieve a calculus that is larger than the fistula or lumen size.Doing so could cause patient injury such as bleeding or mucous membrane damage.It could also burst the balloon or cause the balloon to become stuck in the fistula or lumen, resulting that the distal end of the instrument breaks off and remains inside the fistula or lumen.The volume of the air in the balloon should not exceed the parameters specified in the tables in chapter 8, ¿specifications¿.Otherwise, the balloon may burst or may not deflate properly.When the balloon does not deflate, do not operate the balloon catheter with excessive force.Otherwise, the distal end of the instrument may break off and could remain inside the patient.Do not insert the instrument into the endoscope unless you have a clear endoscopic field of view.If you cannot see the distal end of the insertion portion in the endoscopic field of view or in the x-ray images, do not use it.This could cause patient injury, such as punctures, bleeding, or mucous membrane damage.It may also damage the endoscope and/or instrument.Do not operate the instrument abruptly or with excessive force when retrieving a foreign object.Otherwise, patient injury such as bleeding, mucous membrane damage, or edema may occur.If the balloon cannot be deflated, withdraw it using an appropriate method determined by the specialist.If an excessive force is applied on the balloon catheter when the balloon cannot be deflated, patient injury such as bleeding, mucous membrane damage, or edema may occur.It could also cause the balloon to burst or the distal end of the instrument to break off, which could remain inside the patient.Do not withdraw the instrument from the endoscope if the forceps elevator is up.This could damage the instrument.
 
Event or Problem Description
The customer provided additional information: the following bronchoscope was used to locate the balloon tip: bf-mp290f, serial number (b)(6).The model and lot number of the basket used to retrieve the teeth was unknown.The procedure delay time is unknown.

Brand Name
DISPOSABLE BALLOON CATHETER
Common Device Name
DISPOSABLE BALLOON CATHETER
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key14360036
Report Number8010047-2022-08057
Device Sequence Number14679277
Product Code EOQ
UDI-Device Identifier04953170047398
UDI-Public04953170047398
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K962901
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 06/13/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberB5-2C
Device Lot Number13K
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/18/2022
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/11/2022
Supplement Date Received by Manufacturer05/16/2022
Initial Report FDA Received Date05/11/2022
Supplement Report FDA Received Date06/13/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MODEL BF-1TH1200, SERIAL NUMBER(B)(6)
Outcome Attributed to Adverse Event Other;
Patient SexUnknown